Thyroid hormone is available in the synthetic forms liothyronine (triiodothyronine, or T3), levothyroxine (tetraiodothyronine, or T4), and liotrix (both T3 and T4) and as natural desiccated animal thyroid (containing both T3 and T4). Dosage equivalents are listed in Table II–62. Despite concern about the potentially life-threatening manifestations of thyrotoxicosis, serious toxicity rarely occurs after acute thyroid hormone ingestion.
TABLE II–62.THYROID HORMONE: DOSE EQUIVALENTS |Favorite Table|Download (.pdf) TABLE II–62. THYROID HORMONE: DOSE EQUIVALENTS
|Desiccated animal thyroid ||65 mg (1 grain) |
|Thyroxine (T4, levothyroxine) ||0.1 mg (100 mcg) |
|Triiodothyronine (T3, liothyronine) ||0.025 mg (25 mcg) |
Excessive thyroid hormone potentiates adrenergic activity in the cardiovascular, GI, and nervous systems. The effects of T3 overdose are manifested within the first 6 hours after ingestion. In contrast, symptoms of T4 overdose may be delayed 2–5 days after ingestion while metabolic conversion to T3 occurs.
An acute ingestion of more than 5 mg of levothyroxine (T4) or 0.75 mg of triiodothyronine (T3) is considered potentially toxic. An adult has survived an ingestion of 48 g of unspecified thyroid tablets; a 15-month-old child had moderate symptoms after ingesting 1.5 g of desiccated thyroid.
Euthyroid adults and children appear to have a high tolerance to the effects of an acute overdose. Patients with pre-existing cardiac disease and those with chronic overmedication have a lower threshold of toxicity. Sudden deaths have been reported after chronic thyroid hormone abuse in healthy adults.
Pharmacokinetics (see Table II–66)
The effects of an acute T4 overdose may not be evident for several days because of a delay in the metabolism of T4 to the more active T3.
Mild-to-moderate intoxication may cause sinus tachycardia, elevated temperature, flushing, diarrhea, vomiting, headache, anxiety, agitation, psychosis, and confusion.
Severe toxicity may include supraventricular tachycardia, hyperthermia, and hypertension. There are case reports of seizures after acute overdose.
Is based on a history of ingestion and signs and symptoms of increased sympathetic activity.
Specific levels. Serum T4, T3 and thyroid-stimulating hormone (TSH) concentrations are difficult to interpret early after acute ingestion, but may be of use in confirming the diagnosis in symptomatic patients.
Other useful laboratory studies include electrolytes, glucose, BUN, creatinine, and ECG monitoring.
Emergency and supportive measures
Maintain an open airway and assist ventilation if necessary.
Treat seizures, hyperthermia, and arrhythmias if they occur.
Repeated evaluation over several days is recommended after large T4 or combined ingestions because ...